Texas, 2016

High Wind in Texas, January 6 to 7, 2016

January 6 to 7, 2016 · NWS MAF · 3 events in 1 county or zone

An upper trough translated eastward over the region and resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough translated eastward over the region and resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 6, 10:15 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 6, 10:15 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1115 AM CST WED JAN 6 2016

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR ceilings and visibility in fog will lift at all terminals
by 06/21Z. Southwesterly winds could be gusty as conditions
become VFR.

&&

.PREV DISCUSSION... /issued 522 AM CST WED JAN 6 2016/

AVIATION...

MVFR VSBY and IFR CIGS are in place except at FST/PEQ. Radar
shows -RA moving newd across the INK/HOB sites so we expect some
short term variations in the VSBY/CIGS. Otherwise mostly by 18Z,
when sw surface start to develop VSBY/CIGS will lift. Severe
turbulence expected near GDP Mtns this PM and low flying light
aircraft should avoid the GDP Mtn area today.

&&

PREV DISCUSSION... /issued 451 AM CST WED JAN 6 2016/

Areas of light precipitation are currently moving across the CWA.
This precipitation is expected to mostly be in the form of light
rain across the area except across southeast New Mexico where
temperatures are around freezing so a wintry mix is possible.
Accumulations are expected to be light across most areas. Patchy
freezing fog is possible this morning across southeast New Mexico
where Artesia is currently experiencing freezing fog.
Precipitation is expected across the area into this afternoon but
will be in the form of rain as temperatures warm up into the mid
40s to the lower 60s. A shortwave trough is expected to move over
the CWA this afternoon which will provide additional lift to aid
in rain development. Strong winds at the base of this shortwave
will mix down to the surface and result in high winds across the
Guadalupe Mountains. A High Wind Warning has been issued for the
Guadalupe Mountains from this afternoon through Thursday
afternoon. Winds will likely decrease slightly below criteria
tonight/early Thursday morning but are expected to increase again
late Thursday morning.

The previous upper shortwave will move northeastward on Thursday
with the upper flow becoming westerly as another upper trough
approaches the region behind the previous one.  This westerly upper
flow will increase surface winds out of the west which will
contribute to temperatures across the area warming up to above
normal from the downslope warming.  The rain is expected to move out
of the CWA tonight so Thursday afternoon should be dry with clearing
skies.  High winds will continue across the Guadalupe Mountains on
Thursday then weaken by evening.  Another upper trough will move
over the region on Friday resulting in increased precipitation
chances mainly across the Guadalupe Mountains and the Van Horn area.
Temperatures on Friday are expected to cool to around normal values.
Winds will increase out of the west and another high wind event will
be possible across the Guadalupe Mountains on Friday as the high
winds along the base of the trough mix downward.

The upper trough moves eastward on Saturday and a cold front is
expected to move through the area in its wake sometime on Saturday.
This front will result in temperatures in the 40s across most of the
Permian Basin through the weekend.  Another upper trough approaches
the area Sunday night resulting in increased precipitation chances
across the Western Low Rolling Plains and parts of the Permian Basin
for Sunday night and Monday.  After this upper trough passes, the
remainder of the forecast through Thursday morning appears to be
dry.  Temperatures are expected to be below normal next week.

MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 2 PM this afternoon to 2 PM MST Thursday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 2 PM this afternoon to 2 PM MST Thursday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 2 PM this afternoon to 2 PM MST Thursday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 2 PM this afternoon to 2 PM MST Thursday
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, Jan 6, 12:38 PM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CST WED JAN 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CST WED JAN 6 2016 /1238 PM MST WED JAN 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS NEAR 65
MPH POSSIBLE BY THIS EVENING.  THEREFORE, A HIGH WIND WARNING IS
IN EFFECT FOR THE GUADALUPE MOUNTAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS INTO THURSDAY.
WINDS MAY GUST AS HIGH AS 65 MPH.

HIGH WINDS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS AGAIN ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 6, 1:00 PM MST to 8:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
January 6, 1:51 PM MST to 4:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

Sustained west winds of 40 mph or greater occurred in Guadalupe Pass for three hours.

High Wind, Guadalupe Mountains of Culberson County

When
January 7, 10:23 PM MST to 11:57 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610451, 610450, 610449.